Arkansas, 2008

Flash Flooding and Hail in Arkansas, April 8, 2008

April 8, 2008 · NWS LZK · 20 events in 7 counties and zones

A storm system passed to the north of Arkansas on the 8th, and dragged a cold front into the state. Scattered severe thunderstorms developed along the front during the afternoon and evening hours, especially in southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A storm system passed to the north of Arkansas on the 8th, and dragged a cold front into the state. Scattered severe thunderstorms developed along the front during the afternoon and evening hours, especially in southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 1:59 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 8, 1:59 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
259 PM CDT TUE APR 8 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
KLZK RADAR CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS ALONG THE
COLD FRONT THAT HAS MOVED INTO ARKANSAS. PRECIPITATION WAS EAST OF A
LINE FROM ASH FLAT TO MENA. MODELS CONTINUE IN GOOD AGREEMENT. THE
FRONT WILL STALL IN CENTRAL OR SOUTHERN ARKANSAS TONIGHT AND MOVE
BACK TO THE NORTH ON WEDNESDAY. MOST PRECIPITATION WILL BE ALONG AND
NORTH OF THE FRONT. INSTABILITY HAS INCREASED THIS AFTERNOON IN
CENTRAL AND EASTERN ARKANSAS WITH LI VALUES TO -6. SEVERE
THUNDERSTORM WATCH FOR PARTS OF ARKANSAS HAS BEEN ISSUED...HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT.

LOW PRESSURE MOVES OUT OF THE PLAINS AND NORTH OF ARKANSAS THURSDAY.
THIS WILL BRING A COLD FRONT ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING. THIS WILL BRING A BETTER CHANCE OF SEVERE THUNDERSTORMS AND
TORNADOES. HEAVY RAIN WILL ALSO BE POSSIBLE AND THIS MAY CAUSE MORE
FLOODING AND ADDITIONAL FLOODING TO ALREADY FLOODED AREAS. THE FRONT
MOVES OUT OF THE AREA FRIDAY MORNING. HIGH PRESSURE MOVES INTO THE
AREA BEHIND THE FRONT. TEMPERATURES WILL BE NEAR NORMAL.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
STRONG UPPER LOW OVER THE CENTRAL US WILL BRING COOL NORTHWEST FLOW
TO THE REGION. HAVE ADDED A SLIGHT CHANCE OF RAINFALL ON SATURDAY
DUE TO THE PROXIMITY OF THE UPPER LOW...BUT THEN HIGH PRESSURE MOVES
INTO THE REGION. DRY WEATHER CONTINUES THROUGH THE REST OF THE
EXTENDED. TEMPERATURES WILL BE COOL FOR SATURDAY AND SUNDAY...BEFORE
WARMING FOR THE BEGINNING OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     53  65  58  73 /  50  40  60  60
CAMDEN AR         61  75  65  78 /  70  70  40  70
HARRISON AR       45  62  55  70 /  20  70  80  70
HOT SPRINGS AR    56  68  61  75 /  70  60  50  70
LITTLE ROCK   AR  56  68  61  75 /  70  60  50  60
MONTICELLO AR     61  75  65  79 /  70  70  30  70
MOUNT IDA AR      55  68  60  74 /  60  50  60  70
MOUNTAIN HOME AR  47  62  55  71 /  30  70  80  70
NEWPORT AR        55  66  60  73 /  60  40  50  70
PINE BLUFF AR     60  71  64  77 /  70  70  40  70
RUSSELLVILLE AR   53  66  58  72 /  40  30  70  70
SEARCY AR         55  67  60  73 /  70  50  50  70
STUTTGART AR      58  69  63  75 /  70  60  40  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...58
Hazardous weather outlook, Apr 8, 4:00 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 8 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST TWO WEEKS WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF CENTRAL...EASTERN AND SOUTHERN ARKANSAS.
THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE RIVER...THE CACHE
AND OUACHITA RIVERS.

A WARM FRONT...LOCATED OVER SOUTHERN MISSOURI...WILL CONTINUE TO
LIFT TOWARDS THE NORTH ALLOWING PLENTY OF WARM AND MOIST AIR TO
RETURN TO THE NATURAL STATE. LOW PRESSURE WILL LIFT OUT OF OKLAHOMA
TODAY AND HEAD NORTHEAST...DRAGGING A COLD FRONT INTO THE AREA LATE
THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY
WITH THIS FRONT. SOME OF THE THUNDERSTORMS MAY BECOME STRONG TO
POSSIBLY SEVERE WITH STRONG WINDS THE PRIMARY CONCERN. HOWEVER... A
WIDESPREAD SEVERE WEATHER EPISODE IS NOT ANTICIPATED WITH THIS
SYSTEM AS THE ATMOSPHERE APPEARS TO BE CAPPED BUT A GENERAL ONE HALF
INCH TO ONE INCH RAINFALL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE INTO EARLY THIS WEEK ALONG THE BLACK...LOWER
WHITE...CACHE AND OUACHITA RIVERS.

UNSETTLED WEATHER WILL CONTINUE WEDNESDAY AND ESPECIALLY THURSDAY
WITH CHANCES OF BOTH HEAVY PRECIPITATION AND A SIGNIFICANT SEVERE
WEATHER EPISODE.

IT APPEARS THE COLD FRONT WILL ONLY REACH SOUTHERN ARKANSAS EARLY
WEDNESDAY BEFORE MOVING BACK TO THE NORTH AS A WARM FRONT WEDNESDAY
NIGHT AND WILL BE LOCATED OVER SOUTHERN MISSOURI BY EARLY THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE WARM FRONT AS
IT LIFTS BACK TO THE NORTH. ADDITIONAL WARM AND MOIST AIR WILL OVER
RUN THIS BOUNDARY AND ONCE AGAIN...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE IN THE DAY AND INTO THE OVERNIGHT HOURS. LARGE
HAIL IS THE PRIMARY CONCERN THIS GO AROUND. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THESE STORMS.

A NEW STORM SYSTEM WILL FORM ALONG THE FRONT THURSDAY AND FINALLY
DRAG THE BOUNDARY THROUGH THE STATE THURSDAY AFTERNOON THROUGH EARLY
FRIDAY MORNING. THIS FRONT WILL MOVE INTO A MOISTURE RICH AND
UNSTABLE AIR MASS WITH SHOWERS AND THUNDERSTORM LIKELY IN ADVANCE OF
THIS BOUNDARY. SOME SEVERE WEATHER IS EXPECTED WITH THIS FRONT WITH
STRONG WINDS AND LARGE HAIL THE PRIMARY CONCERN. UNFORTUNATELY THE
POSSIBILITY OF TORNADOES CAN NOT BE RULED OUT AS WIND PROFILES ARE
SUPPORTIVE OF ROTATING STORMS. SOME OF THE TORNADOES COULD BE
SIGNIFICANT.

IN ADDITION TO SEVERE WEATHER...THERE WILL BE PROLONGED CHANCES FOR
PRECIPITATION. WITH THE GROUND NEARLY SATURATED IN MOST AREAS...IT
WILL NOT TAKE A LOT OF RAIN TO PRODUCE ADDITIONAL FLASH FLOODING. IT
APPEARS MORE HEAVY RAIN IS A VERY GOOD POSSIBILITY ON THURSDAY AND
THURSDAY NIGHT AS THE FRONT MOVES THROUGH THE STATE. SEVERAL MORE
INCHES OF RAIN WILL BE POSSIBLE WHICH WILL ONLY EXASPERATE THE
FLOODING SITUATION.

THE FLASH FLOODING AND SEVERE WEATHER SITUATIONS WILL BE MONITORED
AS THE WEEK PROGRESSES WITH UPDATES ISSUED AS NEEDED. NOW WOULD BE A
GOOD TIME TO REVIEW SEVERE WEATHER SAFETY RULES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The Western Arkansas radar (KSRX), 115 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Polk

When
April 8, 2:07 PM CST
Where
Polk County, 2 mi N of Grannis
Measured
1 in hail
Reported by
Post Office
Coordinates
34.259, -94.330

Hail, Pike

When
April 8, 4:40 PM CST
Where
Pike County, Antoine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.030, -93.420

Thunderstorm Wind, Pike

When
April 8, 4:43 PM CST
Where
Pike County, Antoine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -93.420

A tree was down across Arkansas Highway 26.

Flash Flood, Pike

When
April 8, 4:45 PM CST
Where
Pike County, Nathan to 14 mi SW of Highland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.100, -93.820

Most major streets in Murfreesboro were flooded. Several highways in the southern portion of the county were under water. The cabins at the old city park were under water. A store was flooded in Murfreesboro. Pike County Memorial Hospital's parking lot was flooded.

Hail, Clark

When
April 8, 4:45 PM CST
Where
Clark County, 3 mi SW of Okolona
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.969, -93.367

Penny sized hail covered the ground.

Hail, Clark

When
April 8, 4:56 PM CST
Where
Clark County, 4 mi NE of Okolona
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.041, -93.281

Hail, Clark

When
April 8, 5:05 PM CST
Where
Clark County, 4 mi W of Curtis
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.000, -93.170

Hail, Clark

When
April 8, 5:10 PM CST
Where
Clark County, Curtis
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.000, -93.100

Hail, Hot Spring

When
April 8, 5:10 PM CST
Where
Hot Spring County, Malvern
Measured
1 in hail
Reported by
Newspaper
Coordinates
34.370, -92.800

Flash Flood, Pike

When
April 8, 5:19 PM CST
Where
Pike County, 1.44 mi NW of Antoine to 2.15 mi ENE of Delight
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.042, -93.440

Parts of Arkansas Highway 26 were flooded.

Flash Flood, Hot Spring

When
April 8, 5:30 PM CST
Where
Hot Spring County, 2 mi W of Bonnerdale to 6 mi S of Diamondhead
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.380, -93.415

Flooding occurred on several roads across the county.

Flash Flood, Hot Spring

When
April 8, 5:57 PM CST
Where
Hot Spring County, 1.01 mi WSW of Bismarck to 1.07 mi NE of Bismarck
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.313, -93.185

Flooding occurred at the junction of Arkansas Highways 7 and 84. Flooding also occurred on Hickory Grove and Mountain View Roads.

Thunderstorm Wind, Ouachita

When
April 8, 6:30 PM CST
Where
Ouachita County, 3 mi NNE of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.520, -92.930

A tree fell across a house and trapped a resident. The person was rescued and was uninjured. The house and vehicles were destroyed.

Thunderstorm Wind, Ouachita

When
April 8, 6:35 PM CST
Where
Ouachita County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.580, -92.830

A tree was blown down in Camden.

Thunderstorm Wind, Ouachita

When
April 8, 6:40 PM CST
Where
Ouachita County, 1 mi SW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -92.842

Trees were blown down across U.S. Highway 79.

Hail, Van Buren

When
April 8, 6:50 PM CST
Where
Van Buren County, Bee Branch
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.450, -92.400

Hail, Calhoun

When
April 8, 6:52 PM CST
Where
Calhoun County, 3 mi NE of East Camden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.651, -92.663

Nickel sized hail was reported at Evans Loop and Arkansas Highway 274.

Thunderstorm Wind, Ouachita

When
April 8, 7:05 PM CST
Where
Ouachita County, 3 mi NE of Bearden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.761, -92.583

Trees were blown down northeast of Bearden.

Thunderstorm Wind, Calhoun

When
April 8, 7:10 PM CST
Where
Calhoun County, Thornton
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.780, -92.480

Trees and power lines were blown down, and there was structural damage to homes.

Hail, Clark

When
April 8, 8:43 PM CST
Where
Clark County, Arkadelphia
Measured
0.88 in hail
Reported by
Public
Coordinates
34.120, -93.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91699, 91700, 91708, 91694, 91701, 91702, 91703, 91704, 92519, 91695, 91696, 91697, 91709, 91710, 91711, 91705, 91706, 91712, 91713, 91707.